Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 491, NWS Midland/Odessa, TX

August 19, 2007Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 19, 2007, 6:49 PM MDT for Lea County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2007, 6:49 PM MDT (00:49 UTC)
Expired
Aug 19, 2007, 7:30 PM MDT
In force
41 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 112 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1618 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 200049
SVRMAF
NMC025-200130-
/O.NEW.KMAF.SV.W.0491.070820T0049Z-070820T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM MDT SUN AUG 19 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 730 PM MDT

* AT 645 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  OIL CENTER...OR 17 MILES SOUTH OF HOBBS...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EUNICE...
  OIL CENTER

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3230 10314 3235 10337 3255 10336 3259 10316
TIME...MOT...LOC 0049Z 345DEG 9KT 3248 10323

$$
2 follow-up statements
000 
WWUS54 KMAF 200116
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SUN AUG 19 2007

NMC025-200130-
/O.CON.KMAF.SV.W.0491.000000T0000Z-070820T0130Z/
LEA NM-
712 PM MDT SUN AUG 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL LEA COUNTY...

AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED 3
MILES WEST OF EUNICE. ANOTHER SEVERE THUNDERSTORM WAS 3 MILES
NORTHEAST OF EUNICE. BOTH STORMS WERE MOVING SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
EUNICE...STATE HIGHWAY 176 ADJACENT TO EUNICE. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF 
YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING. SEEK SAFE SHELTER NOW.

LAT...LON 3230 10314 3235 10337 3255 10336 3259 10316
TIME...MOT...LOC 0112Z 345DEG 9KT 3242 10321

$$
000 
WWUS54 KMAF 200129
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT SUN AUG 19 2007

NMC025-200139-
/O.EXP.KMAF.SV.W.0491.000000T0000Z-070820T0130Z/
LEA NM-
729 PM MDT SUN AUG 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEA COUNTY EXPIRES AT
730 PM MDT...

AT 729 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
BE ALLOWED TO EXPIRE.

LAT...LON 3230 10314 3235 10337 3255 10336 3259 10316
TIME...MOT...LOC 0129Z 345DEG 9KT 3238 10320

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:14 PM MDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 1:14 PM MDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT SUN AUG 19 2007

.SHORT TERM...

A SHORTWAVE TROUGH WAS MOVING SOUTH/SOUTHWESTWARD OVER WEST TEXAS
THIS AFTERNOON...WITH ANOTHER WAVE APPARENTLY TRANSLATING SOUTHWARD
OVER EASTERN NEW MEXICO.  BOTH WAVES WERE TRACKING AROUND THE
EASTERN PERIPHERY OF AN UPPER RIDGE CENTERED ROUGHLY OVER FAR WEST
TEXAS.

CONVECTION WAS DEVELOPING OVER PORTIONS OF CULBERSON COUNTY...AND IN
THE DAVIS MOUNTAINS IN THE VICINITY OF A LEE SURFACE TROUGH.  EXPECT
THIS TREND TO CONTINUE AS THE SAID SHORTWAVE TROUGHS CONTINUE THEIR
SOUTH/SOUTHWESTWARD TREK OVER A MODERATELY UNSTABLE AIRMASS.  A FEW
OF THESE STORMS COULD PRODUCE GUSTY WINDS TO 50 MPH...EVEN THOUGH
SHEAR IS WEAK.  LOCALLY HEAVY RAINFALL WILL ALSO LIKELY OCCUR WITH
SOME OF THESE STORMS AS PWATS ARE BETWEEN 1 AND 1.5 INCHES.  HAIL
APPEARS TO BE LESS OF A THREAT AS THE FREEZING LEVEL WAS ROUGHLY 13
KFT AGL.  SHOWERS AND THUNDERSTORMS SHOULD DECREASE WITH THE LOSS OF
HEATING...BUT AN ISOLATED SHOWER OR STORM COULD REDEVELOP OVERNIGHT
AS ADDITIONAL WAVES WILL MOVE OVER THE AREA LATE.

WENT WITH A PERSISTENT MIN TEMPERATURE FORECAST AS THERE WILL BE
SOME CLOUD COVER AROUND AND WINDS DO NOT LOOK LIKE THEY WILL BECOME
LIGHT AND VARIABLE IN MANY LOCATIONS.

.LONG TERM...

CURRENT WATER VAPOR IMAGERY SHOWS A TUTT...TROPICAL UPPER
TROPOSPHERIC TROUGH...LOCATED OVER THE CENTRAL GULF.  THIS FEATURE
IS PRESENTLY HEADED WESTWARD AND WILL PRESENT THE NEXT FORECAST
CHALLENGE FOR OUR AREA LATER THIS WEEK.

BOTH THE WRF AND THE GFS SUGGEST THAT THE TUTT WILL MOVE ACROSS OUR
AREA LATE TUESDAY...BEFORE FINALLY WEAKENING OVER THE WESTERN
PORTIONS OF THE CWA AND TRANSITIONING INTO MORE OF AN UPPER WEAKNESS
EXTENDING ACROSS EASTERN NEW MEXICO INTO THE WESTERN PORTIONS OF THE
MIDLAND COUNTY WARNING AREA THURSDAY AND FRIDAY.  IN ADVANCE OF THIS
FEATURE...WE SHOULD BE ON MORE OF THE  SUBSIDENT SIDE.  HOWEVER...
BY EARLY WEDNESDAY...WE COULD BEGIN TO SOME INCREASE IN RAIN CHANCES
ACROSS THE AREA.  FOR NOW...THERE IS STILL SOME QUESTION AS TO
WHETHER THE FEATURE WILL BE A SIGNIFICANT INFLUENCE ON OUR WEATHER...
HOWEVER THE CURRENT SUBTLE INCREASE IN POPS FOR WEDNESDAY IS A GOOD
START.

MODELS CONTINUE TO DIFFER IN THE TRACK OF HURRICANE DEAN.  THE GFS
AND THE EUROPEAN MODEL TAKE DEAN ON A MUCH FARTHER SOUTH TRACK INTO
MEXICO...WHILE THE WRF TRACK IS MUCH FARTHER NORTH TOWARDS DEEP
SOUTH TEXAS.  IT APPEARS THAT THESE TRACK PROGS ARE BEING INFLUENCED
BY THE STRENGTH AND WESTWARD EXTENT OF THE SOUTHEAST U.S. UPPER
RIDGE.  AT THIS TIME...IT CONTINUES TO BE UNCERTAIN WHETHER ANY OF
THE REMNANTS OF DEAN WILL MAKE IT INTO OUR AREA.  THUS...HAVE OPTED
TO KEEP POPS CLOSE TO CLIMATOLOGY FOR THURSDAY THROUGH SUNDAY.

OVERALL...NO MAJOR CHANGES EXPECTED WITH THE CURRENT FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  94  73  93  /   0  10  10  10
CARLSBAD NM                69  98  72  99  /  20  10  10  10
DRYDEN TX                  73  96  72  92  /  10  10  10  10
FORT STOCKTON TX           71  97  72  94  /  10  10  10  10
GUADALUPE PASS TX          70  95  70  93  /  20  20  20  10
HOBBS NM                   67  97  71  95  /  10  10  10  10
MARFA TX                   62  94  63  88  /  30  20  10  20
MIDLAND INTL AIRPORT TX    71  96  72  94  /  10  10  10  10
ODESSA TX                  73  97  73  94  /  10  10  10  10
WINK TX                    75 103  74  99  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/03
Hazardous weather outlook, Aug 19, 8:58 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
958 AM CDT SUN AUG 19 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201500-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
958 AM CDT SUN AUG 19 2007 /858 AM MDT SUN AUG 19 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
MAINLY OVER THE PLAINS THIS MORNING.  HOWEVER...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  ALTHOUGH SEVERE STORMS ARE
NOT EXPECTED...A FEW OF THE STRONGER STORMS WILL PRODUCE GUSTY WINDS
TO 50 MPH AND LOCALLY HEAVY RAINFALL.  MOST OF THESE STRONGER STORMS
ARE EXPECTED TO DEVELOP IN AND NEAR THE DAVIS AND GLASS MOUNTAINS.
THUNDERSTORM ACTIVITY SHOULD WANE WITH THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 19, 2:09 PM MDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT SUN AUG 19 2007

TXZ074-081-192115-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
309 PM CDT SUN AUG 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF ALPINE ALONG STATE
HIGHWAY 118. THE STORM WAS MOVING TO THE SOUTH AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH BRIEF
VERY HEAVY RAINFALL.
Special weather statement, Aug 19, 3:02 PM MDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT SUN AUG 19 2007

TXZ080-192200-
MARFA PLATEAU-
402 PM CDT SUN AUG 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF MARFA ALONG FARM
TO MARKET ROAD 169...MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH BRIEF
VERY HEAVY RAINFALL.
Special weather statement, Aug 19, 5:01 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
601 PM CDT SUN AUG 19 2007

TXZ075-200000-
PECOS-
601 PM CDT SUN AUG 19 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWEST PECOS COUNTY.

TWO STRONG THUNDERSTORMS WERE LOCATED IN SOUTHWEST PECOS COUNTY AT
601 PM CDT...MOVING SOUTHWEST AT 5 MPH. ONE STORM WAS ALONG AND
NEAR HIGHWAY 67 NEAR HOVEY. ANOTHER STRONG THUNDERSTORM WAS IN
OPEN COUNTRY...15 MILES SOUTH OF BELDING BETWEEN HIGHWAY 67 AND
UNITED STATES HIGHWAY 385.

PEA SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. IN ADDITION
VERY HEAVY RAINFALL WILL OCCUR RESULTING IN PONDING OF WATER
ON ROADWAYS AND AREAS OF HIGH WATER IN LOW WATER CROSSINGS.

PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.